Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 75, NWS Tallahassee, FL

September 12, 2024Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 12, 2024, 7:14 AM CDT for Walton County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2024, 7:14 AM CDT (12:14 UTC)
Expired
Sep 12, 2024, 10:15 AM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 28 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 8:30 AM CDTFLASH FLOOD1 E Four Mile Village, FLPointe of view condos behind Grand Blvd flooded. Knee deep water up to the doors of some vehicles was reported.
Sep 12, 8:30 AM CDTFLASH FLOODSandestin, FLWalton County Sheriffs Office reports flooding of US-98 in Santa Rosa Beach. Two eastbound lanes shutdown due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.2 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS52 KTAE 121214
FFWTAE
FLC131-121515-
/O.NEW.KTAE.FF.W.0075.240912T1214Z-240912T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
814 AM EDT Thu Sep 12 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southwestern Walton County in the panhandle of Florida...

* Until 1015 AM CDT.

* At 714 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1.5 to 3.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Santa Rosa Beach, Eglin Air Force Base, Freeport, Point 
  Washington, Portland, Grayton Beach, Blue Mountain Beach, Seaside, 
  Seagrove Beach, Bruce, Four Mile Village, Inlet Beach, Sandestin, 
  Gulf Pines, Miramar Beach and Villa Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3040 8622 3042 8627 3043 8625 3036 8608
      3041 8605 3043 8612 3045 8607 3050 8620
      3046 8639 3056 8639 3055 8588 3049 8586
      3040 8602 3027 8600 3038 8639 3040 8639

FLASH FLOOD...RADAR INDICATED

$$

KO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:52 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 12, 5:52 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
652 AM EDT Thu Sep 12 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 406 AM EDT Thu Sep 12 2024

The outer bands of Francine are starting to impact our forecast area
this morning. These bands will slowly move east while the individual
storms within the bands move generally northward. There will be
rounds of showers and storms through this afternoon. Then, guidance
indicates there may be a lull during the evening hours, followed by
some redevelopment during the overnight hours. However, confidence
in exact timing and placement of these bands is still low. It will
also be breezy today with gusts of 25 to 35 mph possible at times as
winds mix down in any drier air that makes its way in around
Francine's circulation. Highs will be in the upper 70s to mid-80s.
Lows tonight will be in the 70s. Now to talk about the two main
threats for today and tonight: tornadoes and flooding rain.

First, the tornado threat. The stationary front that has been
sitting off our coast for days will be pushed inland as a warm front
while Francine advances farther inland. During the pre-dawn hours so
far, the instability has really been limited to the immediate coast
and offshore. As the warm front advances inland, instability will
increase across the forecast area. VAD wind profiles and
mesoanalysis indicates ample low-level shear on the order of 25-40
kt and large curved hodographs. Thus, the environment south of the
warm front is favorable for a few tornadoes. Thus, the Storm
Prediction Center has outlined much of southwest Georgia, the
Florida Panhandle and western Big Bend, and southeast Alabama in a
Slight Risk of severe weather (level 2 of 5) with a Marginal Risk
(level 1 of 5) eastward. The threat of tornadoes will generally
decrease this afternoon from south to north as Francine pulls away
and weakens.

Second, the flood threat. As these bands slowly make their way
through the area, they will be capable of training, producing
several inches of rain possibly in a short period of time. This will
be in an environment with PWATs around 2.2 to 2.6 inches, leading to
very efficient rainfall rates. Additionally, parts of southeast
Alabama and southwest Georgia saw about 3 to 6 inches of rain
yesterday, leading to wet antecedent conditions. Thus, have expanded
the Flood Watch to include much of southwest Georgia, southeast
Alabama, and the western Florida Big Bend. Rainfall totals of 2 to 4
inches with localized totals up to 8 inches are possible.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 406 AM EDT Thu Sep 12 2024

Francine's remnants will influence the short term forecast period
as it leads to a closed low sitting over the western TN Valley
region. At the surface, a frontal boundary lingers over the
southeast which will lead to renewed chances for showers and
thunderstorms each day. Given the likely cloudy nature, high
temperatures should be a couple of degrees below their seasonal
normal.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 406 AM EDT Thu Sep 12 2024

Ensemble and cluster analysis show either a closed low or broad
upper level troughing sitting over much of the southeast east
through the period. A frontal boundary is expected to meander
around southern AL and southern GA, which will keep the chance for
showers and thunderstorms in the forecast. High temperatures look
to be a few degrees cooler than their seasonal average Sunday and
Monday, before temperatures return to near normal. Chances for
precipitation may decrease Tuesday into Wednesday if the front is
able to wash out.

&&

.AVIATION...
(12Z TAFS)
Issued at 647 AM EDT Thu Sep 12 2024

Bands of SHRA/TSRA are moving into the area now from southwest to
northeast. Generally, these bands will progress from west to east
through the day, producing heavy rain and gusty winds as they
move through the terminals. IFR and MVFR cigs are likely to
continue for much of the day. There may be a lull in the showers
and storms this evening before SHRA redevelops again overnight.
Gusty east to southeast winds of 20 to 30 kt remain possible
through the day, diminishing after 00z.

&&

.MARINE...
Issued at 406 AM EDT Thu Sep 12 2024

The stationary front over the nearshore waters will promote
strong easterly to southeasterly breezes early this morning. At
some point, this stationary front will lift northwards as a warm
front, leading to winds taking on a more southerly direction.
Both peripheral bands from Francine and the warm front will lead
to showers and thunderstorms over the waters throughout the day.
Gusty and erratic winds, waterspouts, heavy rain, and frequent
lightning will all be possible. Looking ahead, more tranquil
boating conditions are on tap beginning Friday night.

&&

.FIRE WEATHER...
Issued at 406 AM EDT Thu Sep 12 2024

As the outer bands from Francine move through our area, showers,
storms, and gusty winds will be possible through the day. Some of
the stronger storms could produce heavy rain and isolated tornadoes.
Otherwise, southeast transport winds around 20 to 25 mph will result
in good dispersions across the area. Transport winds will weaken and
become more variable Friday into Saturday, leading to continued good
dispersions each day. Showers and storms will continue Friday and
decrease on Saturday. Otherwise, fire weather concerns remain low
for the next few days.

&&

.HYDROLOGY...
Issued at 406 AM EDT Thu Sep 12 2024

With very high PWATs within the tropical airmass, Francine's rain
bands will be efficient rain producers. PWATs will reach 2.2 to 2.6
inches across the area. These rainbands are generally slowly moving
east, but individual storms are moving northward. If these rain
bands end up training, then some locations could see several inches
of rain within a short period of time. Given this and the fact that
3 to 6 inches of rain fell yesterday in southeast Alabama and
southwest Georgia, have expanded the Flood Watch across southeast
Alabama, southwest Georgia, and the western Florida Big Bend. Over
the next couple of days, rainfall totals of 3 to 6 inches are likely
within the watch area with localized totals as high as 10 inches.
Gradually, the heavy rain threat will taper through Friday.

At this time, riverine flooding does not appear to be a concern
given antecedent drought conditions. The rivers along and west of
the ACF basin are generally running low, so a good part of this rain
will be beneficial for replenishing the waterways.

Coastal tide gages around Panama city have peaked around 1.5 ft.
MHHW this high tide cycle. This is likely the highest that the water
levels will reach, and we'll see a gradual decline in water levels
along the coast.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   82  73  84  71 /  90  60  80  40
Panama City   84  75  85  73 / 100  60  60  20
Dothan        80  73  84  69 /  80  70  70  40
Albany        80  72  82  70 /  70  50  80  60
Valdosta      81  73  84  72 /  60  40  80  40
Cross City    86  74  87  73 /  70  50  80  30
Apalachicola  84  76  84  74 /  90  70  70  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>017-026-027-108-
     112-114-115-127.

     Coastal Flood Advisory until 2 PM EDT /1 PM CDT/ this afternoon
     for FLZ108-112-114.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 11 PM EDT /10 PM CDT/ this evening for
     FLZ108-112-114.

GA...Flood Watch through Friday evening for GAZ120>126-142>145-
     155>157.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...Small Craft Advisory until 2 PM EDT this afternoon for GMZ730-
     755-765-775.

     Small Craft Advisory until 6 PM CDT this evening for GMZ750-752-
     770-772.

&&

NEAR TERM...Young
SHORT TERM...KR
LONG TERM....KR
AVIATION...Young
MARINE...KR
FIRE WEATHER...Young
HYDROLOGY...Young

In the hours before

Local storm report, Sep 12, 5:32 AM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
632 AM EDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     Marine Tstm Wind 3 SSW Eastpoint         29.72N 84.89W
09/12/2024  M41 MPH          GMZ755             FL   Mesonet

            41 mph gust at the St George Island Bridge
            Weatherstem.

&&
Local storm report, Sep 12, 5:53 AM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
653 AM EDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Marine Tstm Wind Saint George Island     29.66N 84.86W
09/12/2024  M39 MPH          Franklin           FL   Mesonet

            Weatherstem station gusted to 39 mph.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:05 PM CDTSpecial Marine WarningTAE55 min
Sep 11, 10:52 PM CDTSpecial Marine WarningTAE53 min
Sep 11, 11:21 PM CDTSpecial Marine WarningTAE114 min
Sep 11, 11:43 PM CDTSpecial Marine WarningTAE51 min
Sep 12, 2:51 AM CDTSpecial Marine WarningTAE3 hr
Sep 12, 3:14 AM CDTSpecial Marine WarningTAE3 hr
Sep 12, 5:26 AM CDTTornado WarningTAEFranklin49 min
Sep 12, 5:30 AM CDTFlash Flood WarningTAEFranklin, Gulf, Liberty6 hr
Sep 12, 5:37 AM CDTSpecial Marine WarningTAE3 hr
Sep 12, 6:05 AM CDTSpecial Marine WarningTAE3 hr
Sep 12, 6:18 AM CDTTornado WarningTAEWalton27 min
Sep 12, 6:32 AM CDTAreal Flood AdvisoryTAEBay3 hr
Sep 12, 7:05 AM CDTTornado WarningTAEWalton25 min
Sep 12, 7:27 AM CDTTornado WarningTAEWalton12 min
Sep 12, 7:56 AM CDTTornado WarningTAEFranklin14 min
Sep 12, 8:15 AM CDTTornado WarningTAEFranklin, Liberty30 min
Sep 12, 8:21 AM CDTSpecial Marine WarningTAE3 hr
Sep 12, 8:37 AM CDTAreal Flood AdvisoryTAEWalton113 min
Sep 12, 8:57 AM CDTSpecial Marine WarningTAE3 hr
Sep 12, 9:15 AM CDTTornado WarningTAEFranklin, Wakulla30 min
Sep 12, 9:38 AM CDTTornado WarningTAEGulf37 min
Sep 12, 10:00 AM CDTTornado WarningTAEFranklin, Gulf30 min
Sep 12, 10:27 AM CDTTornado WarningTAEFranklin, Gulf33 min
Sep 12, 10:30 AM CDTSpecial Marine WarningTAE45 min
Sep 12, 10:38 AM CDTTornado WarningTAEFranklin22 min
Sep 12, 10:56 AM CDTTornado WarningTAEFranklin34 min
Sep 12, 11:06 AM CDTSpecial Marine WarningTAE3 hr
Sep 12, 11:13 AM CDTSpecial Marine WarningTAE2 hr
Sep 12, 11:30 AM CDTFlash Flood WarningTAEFranklin, Gulf, Liberty3 hr
Sep 12, 12:16 PM CDTAreal Flood AdvisoryTAELeon119 min
Sep 12, 1:14 PM CDTSpecial Marine WarningTAE2 hr
Sep 12, 1:59 PM CDTSpecial Marine WarningTAE2 hr
Sep 12, 5:59 PM CDTSpecial Marine WarningTAE74 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.